Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Jackson, KY

August 19, 2009Laurel County, McCreary County, Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 19, 2009, 2:27 PM EDT for Laurel County, McCreary County, Pulaski County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 2:27 PM EDT (18:27 UTC)
Expired
Aug 19, 2009, 4:30 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:44 PM EDTHEAVY RAIN 0London, KY1.5 INCH OF RAIN IN 20 MINUTES.
Aug 19, 2:45 PM EDTFLASH FLOODLondon, KYDISPATCH REPORTED SIX TO EIGHT INCHES OF WATER FLOWING OVER THE ROAD AT THE INTERSECTION OF N MILL ST AND MCKEE STREET AND ALSO ON TOBACCO ROAD WITHIN THE CITY LIMITS OF LONDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 191827
FFWJKL
KYC125-147-199-192030-
/O.NEW.KJKL.FF.W.0055.090819T1827Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTH CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 430 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM 
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN   
  THE VICINITY OF LONDON...LEVI JACKSON S.P....LONDON-CORBIN         
  AIRPORT...MOUNT VICTORY...AND SLOANS VALLEY.

AN AREA OF SHOWERS AND THUNDERSTORMS HAVE PRODUCED LOCALIZED 
RAINFALL AMOUNTS OF AROUND 2 INCHES ACROSS PORTIONS OF THE AREA. 
ADDITIONAL RAINFALL IS EXPECTED THROUGH THE AFTERNOON TIME FRAME AS 
SHOWERS AND THUNDERSTORMS TEND TO MOVE REPEATEDLY OVER THE SAME 
LOCATIONS. AREAS OF SPECIAL CONCERN INCLUDE THE LONDON...LOCATIONS 
JUST NORTHEAST OF MOUNT VICTORY...AND AREAS EAST OF SLOANS VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3693 8457 3698 8452 3712 8427 3721 8403
      3709 8397 3703 8424 3689 8450

$$
2 follow-up statements
000 
WGUS73 KJKL 191902
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT WED AUG 19 2009

KYC125-147-199-192030-
/O.CON.KJKL.FF.W.0055.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-MCCREARY KY-
302 PM EDT WED AUG 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTH
CENTRAL MCCREARY...NORTHERN LAUREL AND SOUTHEASTERN PULASKI
COUNTIES...

AT 245 PM EDT...COUNTY DISPATCH REPORTED FLASH FLOODING OCCURRING IN 
THE CITY OF LONDON. ADDITIONAL FLASH FLOODING IS LIKELY OCCURRING AS 
THUNDERSTORMS REDEVELOP AND MOVE REPEATEDLY OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCATIONS IN 
THE VICINITY OF MOUNT VICTORY...MAPLESVILLE...LONDON-CORBIN 
AIRPORT...LEVI JACKSON S.P....BUNCH AND LONDON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3693 8457 3698 8452 3712 8427 3721 8403
      3709 8397 3703 8424 3689 8450

$$

RAY
000 
WGUS73 KJKL 192032
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT WED AUG 19 2009

KYC125-147-199-192039-
/O.EXP.KJKL.FF.W.0055.000000T0000Z-090819T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-LAUREL KY-MCCREARY KY-
432 PM EDT WED AUG 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR NORTHERN 
LAUREL COUNTY...

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN LAUREL... 
NORTHEASTERN MCCREARY... SOUTHEASTERN PULASKI AND NORTHWESTERN 
WHITLEY COUNTIES UNTIL 730 PM.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3693 8457 3698 8452 3712 8427 3721 8403
      3709 8397 3703 8424 3689 8450

$$

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:55 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 19, 1:55 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT WED AUG 19 2009

.SHORT TERM.../THE REST OF TODAY/

PLENTY OF MOISTURE CONTINUES TO STREAM NE INTO THE CWA FROM THE GULF
COAST REGION IN SOUTHERLY FLOW...WITH PW IN THE 1.6 INCH TO NEARLY 2
INCH RANGE ACROSS MOST OF THE SOUTHERN CWA. MODELS ALSO ARE INDICATING
A WEAK SHORTWAVE MOVING ACROSS THE REGION THAT SHOULD PASS OVER THE
REGION THIS AFTERNOON. HAVE CONTINUED WITH CATEGORICAL POPS SOUTH AND
LIKELY NORTH...WITH SOME ADJUSTMENTS UPWARD OVER THE NEXT COUPLE OF
HOURS BASED ON THE LATEST TRENDS. THE MAIN CONCERN FROM ANY THUNDERSTORMS
FOR THE REST OF THE DAY WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING IF ANY TRAINING OCCURS. FFG VALUES ARE AROUND TWO
INCHES IN AN HOUR AND TWO TO THREE INCHES IN THREE HOURS...VALUES
REACHABLE LOCALLY IN THIS MOIST ENVIRONMENT. SO FAR CONVECTION HAS
BEEN RATHER PROGRESSIVE...BUT PWS REMAIN WELL ABOVE NORMAL AND
ADDITIONAL CONVECTION IS ALREADY FORMING OVER EAST TN AND SHOULD
AFFECT MUCH OF THE SOUTHERN CWA THIS AFTERNOON. THE HWO IS ALREADY
HIGHLIGHTING THIS THREAT. SINCE THERE SHOULD BE SOME BREAKS IN CLOUDS
BETWEEN THE SHOWERS AND ISOLATED THUNDERSTORMS THE PREVIOUSLY
FORECAST HIGHS LOOK REASONABLE AND HAVE LEFT THEM AS IS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/WEDNESDAY THROUGH FRIDAY NIGHT/

GENERALLY GOOD AGREEMENT IN THE MODELS. ALTHOUGH...THE WRF AND GFS DO
SHOW DIFFERENCES IN THE DETAILS/SMALL SCALE FEATURES IN THE LATER
PERIODS. WE WILL CONTINUE IN A FEED OF GULF MOISTURE UNTIL FRIDAY.
THE GREATEST DEEP LAYER MOISTURE SHOULD BE OVER OUR SE COUNTIES TODAY
AND TONIGHT AND HAVE USED THE HIGHEST POPS THERE. AFTER TONIGHT IT
BECOMES MORE DIFFICULT TO SHOW A FAVORED AREA FOR PRECIP UNTIL A COLD
FRONT ARRIVES AT THE END OF THE PERIOD. TODAY THROUGH THURSDAY...WENT
WITH THE HIGHEST POPS DURING THE AFTERNOON HOURS AFTER PEAK HEATING
MAXIMIZES THE INSTABILITY. HOWEVER...WITH AMPLE MOISTURE AND
CONTINUING WARM AIR ADVECTION...MAINTAINED CHANCE POPS THROUGH
TONIGHT.

A DEEPENING SYNOPTIC SCALE TROUGH OVER THE NORTH CENTRAL CONUS WILL
LEAD TO THE DEVELOPMENT OF AN UNSEASONABLY STRONG STORM SYSTEM TODAY
THROUGH THURSDAY. THE SURFACE LOW SHOULD BE NEAR LAKE SUPERIOR
THURSDAY AND THURSDAY NIGHT...MOVING SLOWLY NORTHEAST. IT WILL SEND
A COLD FRONT INTO THE OHIO VALLEY LATE THURSDAY. WIND FIELDS WILL
STRENGTHEN AS THIS HAPPENS...AND COULD POSE A RISK OF THUNDERSTORMS
WITH STRONG WINDS LATE THURSDAY INTO FRIDAY. THE COLD FRONT IS
EXPECTED TO MOVE THROUGH LATE FRIDAY. SHOWERS AND STORMS WILL TAPER
OFF BEHIND THE FRONT...WITH THE HIGHEST POPS FOR FRIDAY NIGHT BEING
IN OUR SE COUNTIES...BUT ONLY IN THE CHANCE CATEGORY.

UNTIL THE FRONT PASSES...PRECIPITABLE WATER WILL BE AROUND 2 INCHES.
THIS WOULD SUPPORT A THREAT OF HEAVY RAINFALL. HOWEVER...WITHOUT GOOD
ORGANIZATION FOR THE CONVECTION UNTIL THE FRONT ARRIVES...SUSPECT
THAT IF HEAVY RAINFALL OCCURS IT WILL BE LOCALIZED. A BIGGER THREAT
FOR HEAVY RAINFALL MAY ARRIVE WITH THE FRONT.

.LONG TERM.../SATURDAY THROUGH TUESDAY/

AN UPPER LEVEL TROUGH IS EXPECTED TO GRADUALLY WORK EAST INTO THE
EASTERN GREAT LAKES AND EASTERN KY BY LATE SAT. THE 12Z GFS AND 12Z
ECMWF AND RECENT MODEL RUNS TAKE THE AXIS OF THE TROUGH EAST OF THE
AREA BY 12Z SUN. ONCE THE TROUGH AXIS MOVES EAST BY EARLY SUN...THE
REGION WILL ON AVERAGE BE ON THE EASTERN EDGE OF RIDGING OVER THE
ROCKIES AND SOUTHERN PLAINS...WITH UPPER LEVEL DISTURBANCES PASSING
BY IN NW FLOW BETWEEN THE RIDGE AND TROUGHING OVER EASTERN CANADA AND
THE NE US POSSIBLY MOVING OVERHEAD...ESPECIALLY ON SUN. ANOTHER UPPER
LEVEL RIDGE CENTER IS EXPECTED NEAR FL. THE 12Z GFS AND 12Z ECMWF
HAVE DIFFERENCES IN THE UPPER LEVEL PATTERN FROM SUN ON...WITH THE
12Z GFS HAVING A WEAK UPPER TROUGH/WEAKNESS LINGERING OVER THE
SE...WHILE THE 12Z ECMWF HAS RISING HEIGHTS ON AVERAGE. THE 17/12Z
GFS AND THE LAST TWO GFS RUNS HAVE THE WEAK SHORTWAVE TROUGH/WEAKNESS
WHILE THE ECWMF RUNS HAVE MORE OR LESS TRENDED AWAY FROM THIS FEATURE
OVER THE PAST FEW RUNS. IN EITHER SCENARIO...WITH HIGHER HEIGHTS AND
WARMING ALOFT IN THE WAKE OF THE TROUGH...TEMPS SHOULD WARM BACK TO
THE LOW AND MID 80S BY THE END OF THE PERIOD.

HELD ONTO SLIGHT CHANCE POPS ON SAT WITH THE UPPER TROUGH STILL
WORKING ACROSS THE REGION. AN ADDITIONAL WEAK DISTURBANCE OR TWO
COULD COINCIDE WITH PEAK HEATING ON SUN...AND THE TROUGH COULD BE A
BIT SLOWER TO MOVE EAST AND WITH THIS UNCERTAINTY WENT WITH SLIGHT
CHANCE FOR SUN AFTERNOON AS WELL. WITH UNCERTAINTY IN THE UPPER LEVEL
PATTERN...AND RATHER HIGH HEIGHTS EXPECTED... OPTED TO GO WITH A DRY
FORECAST FOR MON AND TUE...ALTHOUGH SOME CONVECTION...ESPECIALLY OVER
THE HIGHER TERRAIN CANNOT BE COMPLETELY RULED OUT.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE
MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT
FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL
CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE
EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS
OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS.
CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT
VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE
HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION
SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Aug 19, 6:26 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
626 AM EDT WED AUG 19 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
626 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME
OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT
OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING...
RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER
THE NEXT FEW DAYS.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:48 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 3 more4 hr
Aug 19, 2:12 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more3 hr
Aug 19, 2:36 PM EDTFlash Flood WarningJKLBell, Harlan, Whitley114 min
Aug 19, 2:52 PM EDTFlash Flood WarningJKLClay, Jackson, Laurel2 hr
Aug 19, 3:20 PM EDTFlash Flood WarningJKLPulaski, Rockcastle3 hr
Aug 19, 4:25 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Whitley3 hr
Aug 19, 5:06 PM EDTAreal Flood AdvisoryJKLElliott, Morgan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.